Exogenous Cushing syndrome is a form of Cushing syndrome that occurs in people taking glucocorticoid (also called corticosteroid, or steroid) hormones.
Cushing syndrome is a disorder that occurs when your body has a higher than normal level of the hormone cortisol. This hormone is normally made in the adrenal glands.
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes man-made (synthetic) glucocorticoid medicines to treat a disease.
Glucocorticoids are given for many diseases, such as lung diseases, skin conditions, inflammatory bowel disease, cancer, brain tumors, and joint disease. These medicines come in many forms, including pill, intravenous (IV), injection into a joint, enema, skin creams, inhalers, and eye drops.
Most people with Cushing syndrome have:
Skin changes that are often seen include:
Muscle and bone changes include:
Body-wide (systemic) problems may include:
Women may have:
Men may have:
Other symptoms that may occur include:
The health care provider will perform a physical exam and ask about your symptoms and the medicines you are taking. Tell the provider about all medicines you have been taking for the past several months. Also tell the provider about shots that you received at a provider's office.
If you use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
A method called high performance liquid chromatography (HPLC) can show a high level of the suspected medicine in the urine.
Treatment is to decrease and eventually stop taking any corticosteroids. This may be done slowly or quickly, depending on why you are being treated with corticosteroid. Do not stop taking any medicine without first talking to your provider. Suddenly stopping corticosteroids after taking them for a long time can result in a life-threatening condition called adrenal crisis.
If you cannot stop taking the medicine because of disease (for example, you need glucocorticoid medicine to treat severe asthma), follow your provider's instructions on how to reduce the possibility of developing complications, including:
Slowly tapering the medicine that is causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy). This may take months to as long as a year. During this time, you may need to restart or increase the dosage of your steroids in times of stress or illness.
Health problems that may result from exogenous Cushing syndrome include any of the following:
These complications can generally be prevented with proper treatment.
Call for an appointment with your provider if you are taking a corticosteroid and you develop symptoms of Cushing syndrome.
If you take a corticosteroid, know the signs and symptoms of Cushing syndrome. Getting treated early can help prevent any long-term effects of Cushing syndrome. If you use inhaled steroids, you can decrease your exposure to the steroids by using a spacer and by rinsing your mouth after breathing in the steroids.
Reviewed By: Brent Wisse, MD, board certified in Metabolism/Endocrinology, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.